Alert archive / California / Flash Flood Watches in 2017
Flash Flood Watch 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood watch at Feb 6, 2017, 9:17 AM PST for 7 counties in California. It took effect at Feb 6, 2017, 10:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2017, 9:17 AM PST (17:17 UTC)
- In effect from
- Feb 6, 2017, 10:00 PM PST
- Expired
- Feb 7, 2017, 4:00 PM PST
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Flood severity
- None
Counties Marin County, CA, Monterey County, CA, Napa County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
994 WGUS66 KMTR 061717 FFAMTR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 917 AM PST MON FEB 6 2017 CAZ505>507-509-512-517-529-070500- /O.NEW.KMTR.FF.A.0005.170207T0600Z-170208T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO PENINSULA COAST-SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN MONTEREY BAY- INCLUDING THE CITIES OF...TAMALPAIS-HOMESTEAD...SAUSALITO... SANTA ROSA...SOUTH SANTA ROSA...NAPA...SAN RAFAEL...PETALUMA... NOVATO...ROHNERT PARK...ANGWIN...LAGUNITAS-FOREST KNOLLS... WOODACRE...PACIFICA...SCOTTS VALLEY...BOULDER CREEK... DAY VALLEY...SANTA CRUZ...WATSONVILLE...LIVE OAK 917 AM PST MON FEB 6 2017 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF WESTERN CALIFORNIA... INCLUDING THE FOLLOWING AREAS...COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE...NORTH BAY INTERIOR VALLEYS... NORTH BAY MOUNTAINS...NORTHERN MONTEREY BAY...SAN FRANCISCO PENINSULA COAST...SANTA CRUZ MOUNTAINS AND SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST. * FROM THIS EVENING THROUGH TUESDAY AFTERNOON * A PROLONGED PERIOD OF MODERATE TO LOCALLY HEAVY RAIN IS EXPECTED ACROSS THE NORTH BAY AND ALONG THE COASTAL RANGES OF THE CENTRAL COAST FROM LATE TONIGHT INTO TUESDAY. THE COMBINATION OF SATURATED SOILS AND HEAVY RAINFALL WILL RESULT IN EXCESSIVE RUNOFF INTO AREA STREAMS AND RIVERS AS WELL AS LOCALIZED FLASH FLOODING. * THE PRIMARY IMPACTS WILL BE LOCALIZED PONDING OF WATER ON LOW LYING ROADWAYS WITH POOR DRAINAGE...RAPID RISES ON STREAMS AND CREEKS WITH SOME LIKELY EXCEEDING BANKFULL...SOME RIVER FLOODING...AND POTENTIAL ROCK AND MUD SLIDES. RECENT BURN SCARS WILL ALSO BE SUSCEPTIBLE TO DEBRIS FLOWS DURING PERIODS OF INTENSE RAINFALL. * TRAVEL COULD MAY BECOME VERY DIFFICULT AT TIMES. SOME ROADWAYS MAY BE FLOODED OR IMPASSABLE. NEVER DRIVE THROUGH UNKNOWN DEPTHS OF WATER...TURN AROUND...DON'T DROWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
640 WGUS66 KMTR 070738 FFAMTR FLOOD WATCH NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1138 PM PST MON FEB 6 2017 CAZ505>507-509-512-517-529-080000- /O.CON.KMTR.FF.A.0005.000000T0000Z-170208T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO PENINSULA COAST-SANTA CRUZ MOUNTAINS- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN MONTEREY BAY- INCLUDING THE CITIES OF...TAMALPAIS-HOMESTEAD...SAUSALITO... SANTA ROSA...SOUTH SANTA ROSA...NAPA...SAN RAFAEL...PETALUMA... NOVATO...ROHNERT PARK...ANGWIN...LAGUNITAS-FOREST KNOLLS... WOODACRE...PACIFICA...SCOTTS VALLEY...BOULDER CREEK... DAY VALLEY...SANTA CRUZ...WATSONVILLE...LIVE OAK 1138 PM PST MON FEB 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF WESTERN CALIFORNIA...INCLUDING THE FOLLOWING AREAS...COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE...NORTH BAY INTERIOR VALLEYS...NORTH BAY MOUNTAINS... NORTHERN MONTEREY BAY...SAN FRANCISCO PENINSULA COAST...SANTA CRUZ MOUNTAINS AND SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST. * THROUGH TUESDAY AFTERNOON * A PROLONGED PERIOD OF MODERATE TO LOCALLY HEAVY RAIN IS EXPECTED ACROSS THE NORTH BAY AND ALONG THE COASTAL RANGES OF THE CENTRAL COAST FROM LATE TONIGHT INTO TUESDAY. THE COMBINATION OF SATURATED SOILS AND HEAVY RAINFALL WILL RESULT IN EXCESSIVE RUNOFF INTO AREA STREAMS AND RIVERS AS WELL AS LOCALIZED FLASH FLOODING. * THE PRIMARY IMPACTS WILL BE LOCALIZED PONDING OF WATER ON LOW LYING ROADWAYS WITH POOR DRAINAGE...RAPID RISES ON STREAMS AND CREEKS WITH SOME LIKELY EXCEEDING BANKFULL...SOME RIVER FLOODING...AND POTENTIAL ROCK AND MUD SLIDES. RECENT BURN SCARS WILL ALSO BE SUSCEPTIBLE TO DEBRIS FLOWS DURING PERIODS OF INTENSE RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
181 WGUS66 KMTR 071244 FFAMTR Flood Watch National Weather Service San Francisco Bay Area 444 AM PST Tue Feb 7 2017 ...Flash Flood Watch in effect for the North Bay and Coastal ranges... .Another atmospheric river will bring periods of moderate to heavy rain to the Bay Area and Central Coast. Rivers and creeks are responding very fast to the rainfall due to the saturated soils and creeks already near bankfull. CAZ505>507-509-512-517-529-072330- /O.CON.KMTR.FF.A.0005.000000T0000Z-170208T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay- Including the cities of...Tamalpais-Homestead...Sausalito... Santa Rosa...South Santa Rosa...Napa...San Rafael...Petaluma... Novato...Rohnert Park...Angwin...Lagunitas-Forest Knolls... Woodacre...Pacifica...Scotts Valley...Boulder Creek... Day Valley...Santa Cruz...Watsonville...Live Oak 444 AM PST Tue Feb 7 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... The Flash Flood Watch continues for * A portion of northern California...including the following areas...Coastal North Bay Including Point Reyes National Seashore...North Bay Interior Valleys...North Bay Mountains... Northern Monterey Bay...San Francisco Peninsula Coast...Santa Cruz Mountains and Santa Lucia Mountains and Los Padres National Forest. * Until 4 PM PST this afternoon * A prolonged period of moderate to locally heavy rain is forecast across the North Bay this morning and along the coastal ranges of the Central Coast through this afternoon. The combination of saturated soils and heavy rainfall will result in excessive runoff into area streams and rivers as well as localized flash flooding. * The primary impacts will be localized ponding of water on low lying roadways with poor drainage...rapid rises on streams and creeks with some likely exceeding bankfull...some river flooding...and potential rock and mud slides. Recent burn scars will also be susceptible to debris flows during periods of intense rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
253 WGUS66 KMTR 072355 FFAMTR Flood Watch National Weather Service San Francisco Bay Area 355 PM PST Tue Feb 7 2017 CAZ505>507-509-512-517-529-080100- /O.EXP.KMTR.FF.A.0005.000000T0000Z-170208T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coastal North Bay Including Point Reyes National Seashore- North Bay Interior Valleys-North Bay Mountains- San Francisco Peninsula Coast-Santa Cruz Mountains- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay- Including the cities of...Tamalpais-Homestead...Sausalito... Santa Rosa...South Santa Rosa...Napa...San Rafael...Petaluma... Novato...Rohnert Park...Angwin...Lagunitas-Forest Knolls... Woodacre...Pacifica...Scotts Valley...Boulder Creek... Day Valley...Santa Cruz...Watsonville...Live Oak 355 PM PST Tue Feb 7 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 4 PM PST THIS AFTERNOON... The Flash Flood Watch for a portion of western California will expire at 4 PM PST this afternoon. Heavy rainfall across the region will continue to diminish in coverage tonight with light rain possible through Wednesday morning. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Feb 6, 3:46 AM PST, 5 hours 31 minutes earlier.
Area forecast discussion, Feb 6, 3:46 AM PST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
346 AM PST Mon Feb 6 2017
...More Wet and Windy Weather Ahead...
.SYNOPSIS...Scattered showers today will give way to widespread
rainfall starting this evening. Rain could be moderate to heavy at
times through the overnight hours along with gusty southerly
winds. Wet conditions look to continue into Tuesday evening, then
taper off from the south on Wednesday. One final system will bring
additional rain and wind to the entire region Thursday and
Thursday night. Dry weather is expected to return by next weekend
with a warming trend.
&&
.DISCUSSION...As of 3:20 AM PST Monday...After the widespread
rainfall went through late yesterday, scattered showers moved
through our entire CWA and are continuing this morning. Amounts
have generally been light over the past couple of hours with most
spots getting less than a tenth. Just a few isolated spots are
still seeing higher returns. Scattered showers will continue
through the day today as a moist flow will remain overhead plus a
weak area of PVA that will move through.
Of bigger concern will be the return of widespread rainfall by
this evening and through the overnight hours as a frontal boundary
approaches and IVT values near an impressive 700 kg/m/s. This will
lead to the possibility of moderate to heavy rain as the main band
moves across. Models then have a second piece of energy moving
across by early in the morning hours along with another uptick in
IVT numbers. This will likely lead to a second burst of rainfall
close to the Tuesday morning commute. Behind that scattered
showers will continue into Wednesday.
Rainfall totals for this evening through tomorrow afternoon are
forecast to range from 2/3" to 1.5" for must urban spots with 2-4"
for most higher elevation spots. Locally 5" is possible for
coastal ranges. Local rivers and streams will see sharp rises
overnight through the day on Tuesday with some spots now forecast
to be near or a bit above flood stage. At this time the ones
getting close to flood levels are in a small minority so will not
issue any type of watch or advisory.
Along with the rain southerly winds will increase through the day
today as the front approaches. Speeds will continue to increase
overnight to levels that could topple trees and power lines
especially because of the saturated soils. Local gusts will exceed
35 mph in lower elevation spots while higher elevation spots could
see gusts over 50 mph.
The third and final system for the week will bring one more round
of rainfall into our region beginning Thursday morning and
continuing through Friday. IVT values should be less and the
system is forecast to move through fairly fast, so rainfall totals
will likely be more in line with what we saw last night.
All indications are that dry weather will return just in time for
the weekend along with a warming trend as a ridge of high pressure
builds into our region. That should hold at least through the
middle of next week.
&&
.AVIATION...As of 3:40 AM PST Monday...The calm before the storm
this morning. Lingering showers from the previous system and ahead
of the next system this morning into the afternoon. Hard to nail
the timing and location so many tafs have VCSH with VFR to MVFR.
Rain will increase over the North Bay after 00z and then spread
south 03-06Z. Winds will really ramp up during this period as
well. Windy and wet conditions will cont into the Tuesday AM rush.
Will have to monitor for Airport Weather Warning for SFO Currently
conf is not high enough to issue for gusts over 35 kts.
Vicinity of KSFO...MVFR to VFR cigs around SFO with passing -shra.
This will be the case for most of the day. Southerly winds will
continue and increase dramatically after 04Z. May see gusts over
30kt.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR to VFR with passing -shra. Winds
could be very strong at KSNS Monday night with gusts over 30kt.
&&
.MARINE...as of 02:13 AM PST Monday...Southerly winds will
increase later today as another storm system sweeps through the
region. Winds will remain gusty through tuesday and gradually
decrease Tuesday night. Given the gusty winds a fresh swell will
impact the coastal waters with steeper wind waves.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...NONE.
&&
PUBLIC FORECAST: Bell
AVIATION: MM
MARINE: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, twitter, and youtube at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Feb 6, 3:57 AM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 357 AM PST MON FEB 6 2017 CAZ006-505>513-516>518-528>530-071200- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL PARK- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 357 AM PST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY REGION. ANOTHER ROUND OF WIDESPREAD RAIN AND GUSTY SOUTHERLY WINDS WILL MOVE THROUGH OUR REGION THIS EVENING THROUGH AT LEAST TUESDAY MORNING. AT THIS TIME STREAMS AND RIVERS ARE EXPECTED TO RISE RAPIDLY BUT SHOULD STAY UNDER FLOOD LEVELS. RAINFALL COULD BE HEAVY AT TIMES AND WINDS WILL LOCALLY GUST TO OVER 35 MPH. A WIND ADVISORY IS IN EFFECT FOR TONIGHT THROUGH TUESDAY MORNING. SHOWERS WILL SWITCH BACK TO WIDESPREAD RAINFALL ON THURSDAY WITH MORE SHOWERS LIKELY ON FRIDAY. DRIER WEATHER WILL RETURN ON SATURDAY.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 2:11 AM PST | Small Craft Advisory | MTR | 4 days | |
| Feb 6, 2:25 AM PST | Wind Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 4 more | 35 hr |
| Feb 6, 2:04 PM PST | Gale Warning | MTR | 21 hr |
Nearby
Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.